New Mexico, 2006

Flash Flood in New Mexico, July 31, 2006

July 31, 2006 · NWS ABQ · 1 event in 1 county or zone

Runoff from heavy rains swept off the mesa west of town and flooded a number of homes in western Belen. Ponding problems then developed across the central areas fo the city as heavy rain of about 2 inches in an hour moved east to filled downtown area streets 10 to 15 inches deep.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Runoff from heavy rains swept off the mesa west of town and flooded a number of homes in western Belen. Ponding problems then developed across the central areas fo the city as heavy rain of about 2 inches in an hour moved east to filled downtown area streets 10 to 15 inches deep. The situation worsened when Highline Irrigation Canal on the west side of town over topped sending additional water into adjacent neighborhoods and aggravating the high water in the downtown area where water in some intersections swelled to two feet deep. Overall about 50 homes and businesses suffered water damage and area along Main Street or Highway 314 was littered with mud and sand.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 1:48 PM MST, 5 hours 17 minutes earlier.

Area forecast discussion, Jul 31, 1:48 PM MST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
248 PM MDT MON JUL 31 2006

.DISCUSSION...OVER THE PAST SEVERAL DAYS OF FORECASTING...HAVE RUN
OUT OF THINGS TO SAY. UPR LVL LOW CONTINUES TO REMAIN LOCATED OVER
THE CENTRAL PART OF THE STATE. MODELS ARE STILL RELUCTANT TO MOVE IT
OUT OF THE AREA. AS SOON AS ONE MOVES OUT ANOTHER REPLACES THE
PREVIOUS ONE AS INDICATED BY MODELS. WILL BE A LITTLE CHANGE GOING
INTO THE MIDDLE PART OF THE WEEK AS A LITTLE DRIER TREND EXPECTED ON
WEDNESDAY AS THIS DAY WILL BE ABOUT THE ONLY SLIGHTLY DOWN DAY. BY
THURSDAY UPR HIGH LOCATED EAST OF THE STATE WILL SLIDE EAST INTO THE
LOWER MS VLY...OPENING NM UP TO SOME DEEPER SOUTHERLY FLOW. FOR THE
NEAR TERM FORECAST...STATE TO REMAIN IN UNSETTLED WEATHER PATTERN. NO
CHANGES TO THE EXTENDED FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  90  60  91 /  40  30  20  10
GALLUP..........................  58  80  53  84 /  40  30  20  20
GRANTS..........................  56  79  52  84 /  50  40  30  20
GLENWOOD........................  61  90  58  90 /  50  50  30  40
CHAMA...........................  47  76  45  78 /  50  50  30  20
LOS ALAMOS......................  55  81  51  82 /  60  40  30  20
RED RIVER.......................  45  73  41  72 /  60  50  50  30
TAOS............................  54  82  48  83 /  50  40  30  30
SANTA FE........................  57  82  53  84 /  60  50  30  20
SANTA FE AIRPORT................  59  83  56  85 /  50  50  30  20
ESPANOLA........................  55  84  53  86 /  50  30  20  20
ALBUQUERQUE HEIGHTS.............  65  85  65  88 /  50  50  30  20
ALBUQUERQUE VALLEY..............  59  86  58  89 /  50  40  30  20
ALBUQUERQUE FOOTHILLS...........  62  82  61  86 /  50  50  30  20
ALBUQUERQUE WEST MESA...........  63  86  63  89 /  50  40  30  20
SOCORRO.........................  62  86  62  90 /  50  40  30  30
SANDIA PARK/CEDAR CREST.........  52  76  48  80 /  60  50  30  20
MORIARTY/ESTANCIA...............  56  85  55  85 /  50  50  30  20
CARRIZOZO.......................  61  86  58  88 /  50  40  30  30
RUIDOSO.........................  55  77  53  82 /  50  40  30  30
RATON...........................  58  83  54  82 /  40  40  30  30
LAS VEGAS.......................  56  78  54  81 /  50  40  30  30
ROY.............................  59  81  57  80 /  30  40  30  30
CLAYTON.........................  64  88  63  82 /  30  30  30  30
SANTA ROSA......................  61  87  60  89 /  40  50  30  30
TUCUMCARI.......................  68  91  65  89 /  30  20  30  30
FORT SUMNER.....................  66  90  65  89 /  40  30  30  30
CLOVIS..........................  66  91  66  91 /  30  20  30  30
PORTALES........................  66  92  67  92 /  30  20  30  30
ROSWELL.........................  69  90  71  90 /  40  20  30  30

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16
Hazardous weather outlook, Jul 31, 5:00 AM MST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON JUL 31 2006

NMZ001>021-026-011200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT MON JUL 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
PRODUCE HEAVY DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.
STRONGER STORMS MAY ALSO PRODUCE HAIL UP TO PEA OR DIME SIZE...WIND
GUSTS TO AROUND 40 MPH AND OCCASIONAL CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.
HOWEVER...HEAVY THUNDERSTORM RAINS MAY RESULT IN LOCALIZED FLOODING.
REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

99

In the hours before

Special weather statement, Jul 31, 2:50 PM MST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
350 PM MDT MON JUL 31 2006

NMZ002-003-008>010-312240-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-
UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS-
350 PM MDT MON JUL 31 2006

...STORMS WITH HEAVY RAIN INCREASING ACROSS CENTRAL NEW MEXICO JUST
NORTH AND WEST OF ALBUQUERQUE AND RIO RANCHO METRO AREA...

LATEST RADAR AND SATELLITE IMAGES SHOW INCREASING THUNDERSTORMS
ACROSS SOUTHERN SANDOVAL COUNTY AND FAR WESTERN BERNALILLO COUNTY.

AT 350 PM...THESE STORMS WHICH ARE CAPABLE OF HEAVY RAIN OF NEAR
ONE INCH IN 20-30 MINUTES WERE ALIGNED FROM NEAR COCHITI LAKE
SOUTHWEST TOWARDS ZIA AND SANTA ANA PUEBLOS INTO NORTHWEST
BERNALILLO COUNTY OVER THE TOHAJIILEE NAVAJO RESERVATION..

THE STORMS ARE MOVING OR DEVELOPING SOUTH AND MAY REACH EDGES
OF BERNALILLO AND RIO RANCHO WITH HEAVY RAIN BY 430 PM. STORMS
COULD THEN MOVE DEEPER INTO BERNALILLO COUNTY AND ALBUQUERQUE
BETWEEN 5 PM AND 7 PM.

OTHER NEW STORMS WITH LOCALLY HEAVY RAIN WILL BE ACTIVE IN
NORTHEAST CIBOLA COUNTY NORTH OF INTERSTATE 40 OVER LAGUNA
RESERVATION AND NEAR ACOMA ALONG INTERSTATE 40.

AN ARROYO AND SMALL FLOOD STREAM ADVISORY HAS ALREADY BEEN
POSTED FOR EAST CENTRAL AND SOUTH CENTRAL SANDOVAL COUNTY
NORTH OF RIO RANCHO. CONTINUE TO LISTEN FOR ADDITIONAL FLOOD
ADVISORIES OR WARNINGS.

03
Special weather statement, Jul 31, 3:50 PM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
450 PM MDT MON JUL 31 2006

NMZ002-003-008>010-312345-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-
UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS-
450 PM MDT MON JUL 31 2006

...HEAVY RAIN STORMS MOVING INTO RIO RANCHO AND WEST SIDE OF
ALBUQUERQUE...

LATEST RADAR IMAGES SHOW INCREASING THUNDERSTORMS ACROSS SOUTHERN
SANDOVAL COUNTY AND CENTRAL BERNALILLO COUNTY.

AT 445 PM...THESE STORMS WHICH ARE CAPABLE OF HEAVY RAIN OF NEAR
ONE INCH IN 20-30 MINUTES WERE ALIGNED FROM NEAR PLACITAS SOUTHWEST
TO RIO RANCHO. HEAVY STORMS WILL BE MOVING SOUTH THROUGH RIO RANCHO
INTO NORTHWEST AND NORTH ALBUQUERQUE THROUGH 515 PM AND INTO OTHER
SOUTHERN AND EASTERN SECTIONS OF THE ALBUQUERQUE METRO AREA THROUGH 6
PM.

THE STORMS ARE MOVING OR DEVELOPING SOUTH AND WILL PRODUCE QUICK
RISES IN SMALL ARROYOS AND DRAINAGE DITCHES. WATCH FOR HEAVY RAIN ON
CITY STREETS PRIMARILY FROM 5 PM THROUGH 630 PM.CONTINUE TO LISTEN
FOR ADDITIONAL FLOOD ADVISORIES OR WARNINGS.

03
Special weather statement, Jul 31, 4:54 PM MST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 PM MDT MON JUL 31 2006

NMZ002-003-008>011-010045-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-
UPPER RIO GRANDE VALLEY-WEST CENTRAL MOUNTAINS-
554 PM MDT MON JUL 31 2006

...HEAVY RAIN STORMS PERSISTING ACROSS ALBUQUERQUE METRO AREA
MOVING SOUTH TOWARDS ISLETA PUEBLO AND LOS LUNAS...
...FLASH FLOOD WARNING SOUTHERN BERNALILLO COUNTY THROUGH 645 PM...

LATEST RADAR IMAGES SHOW HEAVY RAIN THUNDERSTORMS STILL
MOVING OVER THE ALBUQUERQUE METRO AREA. THE AXIS OF
HEAVIEST RAIN HAS MOVED SOUTH OF INTERSTATE 40 AND THREATENS
TO PRODUCE STRONG STREET FLOODING AND HEAVY WATER PONDING
ACROSS THE ALBUQUERQUE SOUTH VALLEY.

A THREAT OF HEAVY RAIN WILL EXIST FOR ISLETA PUEBLO...LOS LUNAS AND
NORTHERN VALENCIA COUNTY FROM ABOUT 6 PM UNTIL 7 PM.

OTHER HEAVY RAIN STORMS ARE LOCATED TO THE WEST OF ALBUQUERQUE
BETWEEN GRANTS AND LAGUNA PUEBLO AND ALSO WEST OF ALBUQUERQUE FROM
EDGEWOOD TO CLINES CORNERS. THE INTERSTATE 40 CORRIDOR WILL
EXPERIENCE BRIEF HEAVY RAIN THROUGH 7 PM. WATCH FOR HEAVY RAIN TO
MOVE SOUTH DOWN INTERSTATE 25 TO BELEN AND POSSIBLE NORTHERN
SOCORRO COUNTY BETWEEN 7 PM AND 9 PM.

CONTINUE TO LISTEN FOR ADDITIONAL FLOOD ADVISORIES OR WARNINGS.

03

The radar

The Albuquerque radar (KABX), 48 km away, was scanning. The volume nearest the first event began at 02:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Valencia

When
July 31, 7:05 PM MST to 9:30 PM MST
Where
Valencia County, Belen
Property damage
$500,000
Reported by
EMERGENCY MANAGER
Coordinates
34.715, -106.809 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522843.